Alert archive / Arizona / Dust Storm Advisories in 2021
Dust Storm Advisory 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm advisory at Sep 18, 2021, 2:15 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 45 min.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2021, 2:15 PM MST (21:15 UTC)
- Expired
- Sep 18, 2021, 3:00 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 34 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
704
WWUS55 KPSR 182115
DSWPSR
Dust Advisory
National Weather Service Phoenix AZ
215 PM MST Sat Sep 18 2021
AZC013-021-182200-
/O.NEW.KPSR.DS.Y.0049.210918T2115Z-210918T2200Z/
Maricopa AZ-Pinal AZ-
215 PM MST Sat Sep 18 2021
The National Weather Service in Phoenix has issued a
* Dust Advisory for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 300 PM MST.
* At 215 PM MST, a wall of dust was along a line extending from South
Phoenix to near Chandler Fashion Center Mall to near Bapchule,
moving northeast at 25 mph.
HAZARD...Less than one mile visibility with strong wind in excess
of 40 mph.
SOURCE...Doppler radar.
IMPACT...Hazardous travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 156 and 172.
US Highway 60 between mile markers 173 and 176.
AZ Route 87 between mile markers 158 and 169.
Locations impacted include...
Chandler, Tempe, Sun Lakes, South Mountain Park, Arizona Mills Mall,
Tumbleweed Park, Chandler Fashion Center Mall, Chandler City Hall,
Seville, Guadalupe and Firebird Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!
&&
LAT...LON 3338 11211 3339 11189 3323 11170 3306 11209
3321 11213 3329 11219
TIME...MOT...LOC 2115Z 229DEG 24KT 3337 11206 3328 11197 3317 11191
$$
INS2 follow-up statements
195
WWUS55 KPSR 182121
DSWPSR
Dust Advisory
National Weather Service Phoenix AZ
221 PM MST Sat Sep 18 2021
AZC013-021-182200-
/O.CON.KPSR.DS.Y.0049.000000T0000Z-210918T2200Z/
Maricopa AZ-Pinal AZ-
221 PM MST Sat Sep 18 2021
...A DUST ADVISORY REMAINS IN EFFECT UNTIL 300 PM MST FOR MARICOPA
AND PINAL COUNTIES...
At 220 PM MST, a wall of dust was along a line extending from near
South Phoenix to near Chandler Fashion Center Mall to near Sun Lakes,
moving northeast at 30 mph.
HAZARD...Less than a mile visibility with strong wind in excess of
40 mph.
SOURCE...Trained weather spotters.
IMPACT...Hazardous travel.
This includes the following highways...
AZ Interstate 10 between mile markers 156 and 172.
US Highway 60 between mile markers 173 and 176.
AZ Route 87 between mile markers 158 and 169.
Locations impacted include...
Chandler, Tempe, Sun Lakes, South Mountain Park, Arizona Mills Mall,
Tumbleweed Park, Chandler Fashion Center Mall, Chandler City Hall,
Seville, Guadalupe and Firebird Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!
&&
LAT...LON 3338 11211 3339 11189 3323 11170 3306 11209
3321 11213 3329 11219
TIME...MOT...LOC 2120Z 229DEG 24KT 3339 11203 3330 11194 3319 11188
$$
INS188
WWUS55 KPSR 182151
DSWPSR
Dust Advisory
National Weather Service Phoenix AZ
251 PM MST Sat Sep 18 2021
AZC013-021-182201-
/O.EXP.KPSR.DS.Y.0049.000000T0000Z-210918T2200Z/
Maricopa AZ-Pinal AZ-
251 PM MST Sat Sep 18 2021
...THE DUST ADVISORY FOR MARICOPA AND PINAL COUNTIES WILL EXPIRE AT
300 PM MST...
The blowing dust that prompted the advisory has exited the area.
Therefore, the dust advisory will be allowed to expire. Areas of
blowing dust with low visibility will continue at times.
LAT...LON 3338 11211 3339 11189 3323 11170 3306 11209
3321 11213 3329 11219
TIME...MOT...LOC 2151Z 229DEG 24KT 3352 11185 3343 11176 3332 11170
$$
INSWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Sep 18, 1:08 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 18, 1:08 PM MST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 108 PM MST Sat Sep 18 2021 .SYNOPSIS... A weak weather system moving through the area will bring another round of isolated to scattered shower and storms today with activity focused mainly east of the Colorado River. Most locations will likely not see measurable rain, but there is still the potential for localized flash flooding. A few strong storms capable of producing strong winds, blowing dust, and frequent lightning are possible. Conditions will rapidly dry out through Sunday and high temperatures will warm to slightly above normal as high pressure builds in. && .DISCUSSION... Today's convective forecast has a high ceiling and low floor. As for the ceiling, a slow moving upper level low, now approaching southern Nevada, continues to make the atmosphere more favorable for showers and thunderstorms east of the Colorado River. Prolonged deep southerly flow continues to provide moisture as PWATs have more than doubled in two days surpassing 1.50 inches. Satellite derived CAPE indicates 300-600 J/kg over the southern half of Arizona, but that should increase through the day potentially peaking between 1000-1500 J/kg. Indications of increasing 0-6 km shear give some potential for a few rotating updrafts and stronger storms. As for the low floor, there is plenty of uncertainty regarding the coverage and timing of showers/storms given a very pronounced inversion between 500-400 mb on the 18/12z KPSR sounding that could keep a lid on activity today. Modest daytime heating and continued moisture advection may help destabilization in some spots and allow isolated instances of deeper convection while most capped areas see no more than shallow convection/showers. As suggested by very recent hi-res guidance, deeper convection may instead have to wait until late this evening/tonight when a minor mid level wave moves through that could support better forcing capable of surmounting the cap. Given this, forecast PoPs remain unimpressive, mostly between 25-35%, as occurrence of either case described above (or both) may not be enough for widespread storms or showers. The few thunderstorms currently on radar between the Estrellas and Gila Bend may give us a first look at how convection may fare today. Otherwise, HREF ensemble shows showers and thunderstorms mostly developing west of the Phoenix area early this afternoon (not too dissimilar to what is occurring now) with the bulk of activity then shifting east. The main threat with storms will be strong wind gusts of 40-60 mph and blowing dust. If shear is realized and there are any rotating updrafts, a minor threat for hail and/or a funnel cloud report would not surprise. That does not mean tornadoes are a threat but a relatively commonplace terrestrial based rotating vapor shaft could not be ruled out either. Trends remain consistent for lower QPF potential as 20-25 kt steering flow will keep storms moving and limit accumulations. NBM probability for rainfall above 0.10" is low, below 15%, but HREF does show potential for higher amounts nearing 1 inch and rainfall rates of 1.00-1.50 in/hr where strong storms develop and/or training occurs. Heading through Sunday the environment will begin rapidly drying out from west to east with PWATs likely falling below 0.7" by Monday. However, isolated showers and storms may still develop over portions of southern Gila Sunday afternoon depending on the amount of remaining moisture at the time. Otherwise, dry conditions will extend through at least early next week and high pressure is expected to set back in over the Southwest. This will result in a slight warming trend with highs a few degrees above normal. With the dry conditions, dew points in the 40s, morning low temperatures are expected to remain in the 70s. && .AVIATION...Updated at 1755Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: A westerly switch will be in progress from late morning to early afternoon, though with periods of light-variable conditions possible. Isolated showers are expected mid afternoon, and a second period of scattered thunderstorms moving NE through the Valley are in the TAFs for a few hours this evening. There is also a >50% chance of wind gusts above 30 kt associated with the storms which could result in localized blowing dust. Skies will be partly to mostly cloudy with SCT-BKN low-mid storm cloud decks from 8-12 kft. Conditions will improve by later tonight with clearing skies and a relatively early switch to E to SE flow. Southeast California/Southwest Arizona including KIPL and KBLH: Shower activity has generally pushed east of the Colorado River Valley and rain is not anticipated at KBLH or KIPL. Mostly S to W winds will prevail through the day. Winds will increase beginning late this afternoon and into the evening with occasional gusts near 20-22 kt anticipated. && .FIRE WEATHER... Monday through Friday: Dry conditions will dominate through most if not the entirety of next week as high pressure strengthens across the region. High temperatures through the period will be near to slightly above normal. Afternoon RH values will mostly be in the 10-20% range with overnight recoveries to 30-45%. Winds will be fairly light while favoring local diurnal/terrain influences. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...12/Benedict AVIATION...Sawtelle/Hirsch FIRE WEATHER...Benedict
In the hours before
Special weather statement, Sep 18, 11:51 AM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1151 AM MST Sat Sep 18 2021
AZZ540-553-554-559-181915-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-West Pinal County AZ-
1151 AM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 1215 PM MST...
At 1150 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Estrella Sailport, or 24 miles east of Gila Bend,
moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Estrella, Estrella Sailport, Rainbow Valley and Mobile.
This includes AZ Route 238 between mile markers 18 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 11220 3298 11242 3324 11241 3321 11210
TIME...MOT...LOC 1850Z 189DEG 20KT 3306 11229
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 18, 12:22 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1222 PM MST Sat Sep 18 2021
AZZ540-553-554-559-182000-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-West Pinal County AZ-
1222 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 100 PM MST...
At 1222 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Sailport, or 23 miles southwest of Sun Lakes, moving north
at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Estrella, Estrella Sailport, Rainbow Valley and Mobile.
This includes AZ Route 238 between mile markers 18 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3297 11217 3298 11242 3325 11242 3330 11222
3321 11210
TIME...MOT...LOC 1922Z 186DEG 14KT 3306 11223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 18, 12:48 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1248 PM MST Sat Sep 18 2021
AZZ540-543-544-550-553-182015-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
1248 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 115 PM MST...
At 1248 PM MST, Doppler radar was tracking a strong thunderstorm over
Avondale, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Avondale, Goodyear, Tolleson, Laveen, Cashion, Litchfield
Park, South Phoenix, South Mountain Park, Phoenix International
Raceway, Estrella Mountain Park, Estrella Mountain Ranch and Komatke.
This includes the following highways...
AZ Interstate 10 between mile markers 123 and 143.
AZ Interstate 17 between mile markers 196 and 200.
AZ Route 101 between mile markers 2 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3323 11209 3332 11248 3355 11246 3346 11209
3334 11198
TIME...MOT...LOC 1948Z 186DEG 14KT 3339 11236
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 18, 1:30 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
130 PM MST Sat Sep 18 2021
AZZ537-541-182100-
Cave Creek/New River AZ-Northwest Valley AZ-
130 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...
At 129 PM MST, Doppler radar was tracking a strong thunderstorm near
Wittmann, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wittmann and Lake Pleasant.
This includes the following highways...
US Highway 60 between mile markers 127 and 128.
AZ Route 74 between mile markers 6 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3394 11250 3388 11228 3372 11237 3379 11256
3395 11253
TIME...MOT...LOC 2029Z 201DEG 11KT 3383 11243
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 18, 1:39 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
139 PM MST Sat Sep 18 2021
AZZ540-543-550-553-554-559-182145-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ-
West Pinal County AZ-
139 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...
At 139 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Sailport, or 23 miles southwest of Sun Lakes, moving north
at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Avondale, Maricopa, South Mountain Park, Estrella Sailport, Ak-
Chin Village, Komatke and Mobile.
This includes the following highways...
AZ Route 238 between mile markers 19 and 43.
AZ Route 347 near mile marker 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 11213 3297 11241 3334 11233 3340 11223
3338 11209 3318 11200
TIME...MOT...LOC 2039Z 201DEG 11KT 3304 11223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 18, 2:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
205 PM MST Sat Sep 18 2021
AZZ537-541-182130-
Cave Creek/New River AZ-Northwest Valley AZ-
205 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of Maricopa County
through 230 PM MST...
At 205 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Castle Hot Springs, or 9 miles northeast of
Wittmann, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Pleasant.
This includes AZ Route 74 between mile markers 4 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3393 11247 3388 11227 3378 11233 3383 11259
3395 11254
TIME...MOT...LOC 2105Z 201DEG 11KT 3388 11242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:43 PM MST | Special Weather Statement | PSR | Yuma | 32 min |
| Sep 18, 11:51 AM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Sep 18, 12:13 PM MST | Areal Flood Advisory | PSR | Maricopa | 22 min |
| Sep 18, 12:22 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Sep 18, 12:35 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Sep 18, 12:48 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Sep 18, 1:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 18, 1:30 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Sep 18, 1:39 PM MST | Special Weather Statement | PSR | Maricopa | 66 min |
| Sep 18, 1:46 PM MST | Areal Flood Advisory | PSR | Maricopa | 119 min |
| Sep 18, 2:05 PM MST | Special Weather Statement | PSR | 25 min | |
| Sep 18, 2:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 18, 2:54 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 66 min |
| Sep 18, 3:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Sep 18, 3:08 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 18, 3:17 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 43 min |
| Sep 18, 3:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Sep 18, 4:34 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
Nearby
Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.